Alert archive / Virginia / Tornado Warnings in 2006
Tornado Warning 15, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Apr 25, 2006, 6:22 PM EDT for Scott County, Virginia. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 25, 2006, 6:22 PM EDT (22:22 UTC)
- Expired
- Apr 25, 2006, 6:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Scott County, VA
The radar
The Knoxville radar (KMRX), 98 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 25, 6:30 PM EDT | TSTM WND DMG | Gate City, VA | NUMEROUS TREES DOWN AT GATE CITY. REPORTED BY SPOTTER. |
| Apr 25, 6:30 PM EDT | HAIL 1 | Gate City, VA | QUARTER SIZE HAIL AT GATE CITY. REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1476 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KMRX 252222 TORMRX VAC169-252245- /O.NEW.KMRX.TO.W.0015.060425T2222Z-060425T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 622 PM EDT TUE APR 25 2006 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * TORNADO WARNING FOR... SCOTT COUNTY IN SOUTHWEST VIRGINIA THIS INCLUDES THE CITY OF GATE CITY * UNTIL 645 PM EDT * AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR WEBER CITY...OR ABOUT NEAR GATE CITY...MOVING EAST AT 35 MPH. * THE TORNADO IS WILL BE NEAR... RURAL SOUTHEASTERN SCOTT COUNTY AT 640 PM EDT IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL OF 3/4 INCH OR LARGER AND DESTRUCTIVE OUTFLOW WINDS IN EXCESS OF 50 MPH. WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY HAVE ALREADY FORMED...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR A STORM SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE STRUCTURE IN AN INTERIOR HALLWAY...ROOM OR CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD. LAT...LON 3670 8261 3660 8260 3661 8230 3670 8234 $$ MJB
2 follow-up statements
000 WWUS54 KMRX 252232 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 631 PM EDT TUE APR 25 2006 VAC169-252245- /O.CON.KMRX.TO.W.0015.000000T0000Z-060425T2245Z/ SCOTT VA- 631 PM EDT TUE APR 25 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR SCOTT COUNTY... AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A POTENTIALLY TORNADIC THUNDERSTORM. THE STORM WAS LOCATED NEAR WEBER CITY...OR ABOUT NEAR GATE CITY...MOVING EAST AT 35 MPH. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR A STORM SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE STRUCTURE IN AN INTERIOR HALLWAY...ROOM OR CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD. LAT...LON 3670 8261 3660 8260 3660 8226 3670 8234 $$ DMG
000 WWUS54 KMRX 252247 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 647 PM EDT TUE APR 25 2006 VAC169-252257- /O.EXP.KMRX.TO.W.0015.000000T0000Z-060425T2245Z/ SCOTT VA- 647 PM EDT TUE APR 25 2006 ...THE TORNADO WARNING FOR SCOTT COUNTY EXPIRES AT 645 PM EDT... THE STORMS THAT PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3670 8261 3660 8260 3660 8226 3670 8234 $$ MJB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Apr 25, 2:23 PM EDT, 3 hours 59 minutes earlier.
Area forecast discussion, Apr 25, 2:23 PM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 223 PM EDT TUE APR 25 2006 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)...SURFACE HEATING HAS ALLOWED SOUTHERN SECTIONS OF THE AREA TO DESTABILIZE...WITH CAPES AROUND 1000-1500 J/KG AND LI OF -4 TO -6. AS AN MCV NOW CROSSING MIDDLE TN MOVES INTO OUR AREA...EXPECT CONVECTION TO DEVELOP BETWEEN 21Z AND 00Z. GIVEN IN INSTABILITY IN THE SOUTH THERE IS SOME MARGINAL SEVERE POTENTIAL THERE...WHILE CLOUDS AND PRECIP THIS MORNING LIKELY REDUCED THE SEVERE THREAT IN THE NORTH. THE SURFACE FRONT OVER THE OHIO VALLEY SHOULD BEGIN TO PUSH SOUTH AND INTO OUR AREA AFTER 00Z. THERE MAY BE SOME SHOWERS ALONG THE FRONT BUT THE UPPER LEVEL SUPPORT AND INSTABILITY IS MUCH LESS AT THAT TIME. OBSERVATIONS IN IN/OH/IL SHOW A LOW CLOUD DECK BEHIND THE FRONT...AND EXPECT THESE CLOUDS TO BUILD INTO THE AREA OVERNIGHT. THE NAM AND THE WRF SHOW MID LEVEL DRYING ABOVE THE LOW CLOUDS TOMORROW...BUT THE GFS BRINGS AN AREA OF STRONG LIFT ACROSS AROUND 12Z. THIS APPEARS TO BE INDUCED BY CONVECTIVE FEEDBACK IN THE MODEL AND WILL BE DISCOUNTED. WILL HAVE POPS CLOSER TO THE NAM...IN THE SLIGHT CHANCE/CHANCE RANGE. TEMPS SHOULD BE QUITE A BIT COOLER TOMORROW BEHIND THE FRONT WITH OVC TO BKN CLOUDS THROUGH MOST OF THE DAY...HIGHS IN THE MID 60S TO LOWER 70S WITH 55 TO 60 IN THE MTNS. .LONG TERM...(WED NIGHT THROUGH TUE)...MAIN FORECAST ISSUE EARLY IS HOW LONG PRECIP WILL LINGER INTO WEDNESDAY NIGHT. BOTH THE NAM AND GFS DEPICT LIGHT SCATTERED PRECIP DURING THAT TIME FRAME IN ADVANCE OF UPPER SHORT WAVE TROUGH AXIS. THE SREF REMOVES ALL PRECIP BY 06Z WED. AT ANY RATE...APPEARS MOST OF PRECIP WILL BE CONFINED TO THE EASTERN-MOST ZONES/MOUNTAINS. WILL CONTINUE SLIGHT CHANCE POPS OVER THE ENTIRE FORECAST AREA EARLY WHILE RAISING MOUNTAIN ZONES TO CHANCE. ALSO CONTINUED SLIGHT CHANCE IN THE MOUNTAINS THROUGH THE WEDNESDAY NIGHT PERIOD. REMAINDER OF WORK WEEK APPEARS TRANQUIL AS SURFACE HIGH PRESSURE BUILDS IN AND SOUTHERN APPALACHIAN REGION BECOMES ENTRENCHED IN NORTHWEST FLOW REGIME ALOFT. FOR LATER IN THE LONG TERM...MODELS SOLUTIONS CONTINUE TO DIVERGE WITH TIME RESULTING IN A LOW CONFIDENCE FORECAST. 00Z GFS AND ECMWF BECOME ALMOST COMPLETELY OUT OF PHASE BY 12Z SUNDAY. CANADIAN GEM TENDS TO SUPPORT THE GFS AS DOES THE GFS ENSEMBLES...ALTHOUGH WIDE SPREAD AMONG THE INDIVIDUAL ENSEMBLE MEMBERS CONTINUES TO CAST MORE UNCERTAINTY. THE 06Z GFS IS SOMEWHAT MORE PROGRESSIVE WITH THE CUTOFF LOW THAT GFS DEVELOPS OVER THE UPPER MIDWEST BY SATURDAY. OVERALL HAVE TENDED TO FAVOR THE 06Z GFS. APPEARS TEMPS WILL GENERALLY BE SLIGHTLY BELOW CLIMO THROUGH THE LONG TERM. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 62 72 50 72 / 70 40 10 0 KNOXVILLE MCGHEE TYSON AIRPORT, TN 57 67 48 69 / 70 30 10 10 OAK RIDGE, TN 56 66 47 70 / 70 20 10 10 TRI CITIES AIRPORT, TN 54 64 43 67 / 70 30 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS/LCM
Hazardous weather outlook, Apr 25, 5:32 AM EDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 532 AM EDT TUE APR 25 2006 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-261000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 532 AM EDT (432 AM CDT) TUE APR 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT AN AREA OF LOW PRESSURE ALONG WITH AN ASSOCIATED COLD FRONT WILL APPROACH THE REGION LATE TODAY AND TONIGHT...CAUSING NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE AREA. A WARM MOIST AIRMASS OUT AHEAD OF THE FRONT WILL CONTRIBUTE TO WARM TEMPERATURES THIS AFTERNOON AND THIS COMBINED WITH AN UPPER LEVEL SYSTEM MOVING THROUGH...SOME OF THESE STORMS COULD REACH STRONG TO SEVERE LEVELS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLOW MOVING LOW PRESSURE AREA AND ASSOCIATED FRONTAL SYSTEM WILL MOVE THROUGH THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS SUNDAY AND MONDAY WITH THE POTENTIAL TO PRODUCE HEAVY RAINFALL AND STRONG THUNDERSTORMS ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING. TD
In the hours before
Special weather statement, Apr 25, 5:43 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 543 PM EDT TUE APR 25 2006 VAZ002-006-252245- RUSSELL-WISE- 543 PM EDT TUE APR 25 2006 ...A STRONG THUNDERSTORM WAS AFFECTING RUSSELL AND WISE COUNTIES... AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF WISE....MOVING EAST AT 20 MPH. WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN MJB
Special weather statement, Apr 25, 5:48 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 548 PM EDT TUE APR 25 2006 VAZ001-005-252230- LEE-SCOTT- 548 PM EDT TUE APR 25 2006 ...A STRONG THUNDERSTORM WAS AFFECTING LEE AND SCOTT COUNTIES... AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF PENNINGTON GAP....MOVING EAST AT 20 MPH. WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN MJB
Special weather statement, Apr 25, 5:54 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 554 PM EDT TUE APR 25 2006 TNZ015-252300- HANCOCK- 554 PM EDT TUE APR 25 2006 ...A STRONG THUNDERSTORM WAS AFFECTING HANCOCK COUNTY... AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF SNEEDVILLE....MOVING EAST AT 25 MPH. WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN MJB
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 6:01 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington | 29 min |
| Apr 25, 6:10 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 35 min |
| Apr 25, 6:30 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 30 min |
| Apr 25, 6:44 PM EDT | Severe Thunderstorm Warning | MRX | City of Bristol | 46 min |
Nearby
Tornado Warnings in Virginia, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.